Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 8, 2012, 4:24 PM CST for Jones County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2012, 4:24 PM CST (22:24 UTC)
- Expired
- Jan 8, 2012, 5:15 PM CST
- In force
- 51 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 96 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936
WUUS54 KJAN 082224
SVRJAN
MSC067-082315-
/O.NEW.KJAN.SV.W.0001.120108T2224Z-120108T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
424 PM CST SUN JAN 8 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JONES COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITIES OF...LAUREL...ELLISVILLE...
* UNTIL 515 PM CST
* AT 423 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES NORTHWEST OF ELLISVILLE MOVING EAST AT 25 MPH. HAIL UP TO
HALF DOLLARS WAS REPORTED WITH THIS STORM EAST OF COLLINS BY LAW
ENFORCEMENT.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAUREL BY 450 PM CST...
TUCKERS CROSSING BY 455 PM CST...
SANDERSVILLE BY 510 PM CST...
MILL CREEK BY 515 PM CST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3180 8925 3182 8895 3165 8895 3156 8940
3176 8940
TIME...MOT...LOC 2223Z 254DEG 23KT 3167 8937
$$
402 follow-up statements
321
WWUS54 KJAN 082242
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
442 PM CST SUN JAN 8 2012
MSC067-082315-
/O.CON.KJAN.SV.W.0001.000000T0000Z-120108T2315Z/
JONES MS-
442 PM CST SUN JAN 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHERN JONES COUNTY...
AT 440 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
WEST OF LAUREL MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAUREL BEFORE 500 PM CST...
TUCKERS CROSSING BY 505 PM CST...
MILL CREEK AND SANDERSVILLE BY 515 PM CST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3158 8933 3177 8935 3179 8924 3182 8895
3165 8895
TIME...MOT...LOC 2240Z 265DEG 18KT 3167 8926
$$
40073
WWUS54 KJAN 082311
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CST SUN JAN 8 2012
MSC067-082320-
/O.EXP.KJAN.SV.W.0001.000000T0000Z-120108T2315Z/
JONES MS-
511 PM CST SUN JAN 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JONES COUNTY WILL
EXPIRE AT 515 PM CST...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
JUST WEST OF LAUREL AND WAS BELOW SEVERE LIMITS. BRIEF HEAVY RAINS
AND LIGHTNING STRIKES ARE STILL LIKELY AS THE STORM MOVES EAST AT 20
MPH. THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3158 8933 3177 8935 3179 8924 3182 8895
3165 8895
TIME...MOT...LOC 2310Z 265DEG 18KT 3169 8912
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 3:23 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 8, 3:23 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 323 PM CST SUN JAN 8 2012 .SHORT TERM...TODAY THROUGH EARLY WEDNESDAY MAIN FOCUS WILL BE ON NEARLY STALLED BOUNDARY EVOLUTION TO OUR NORTH AND THE RISK FOR STRONG/SEVERE THUNDERSTORMS TUESDAY AFTERNOON/NIGHT. HAVE WARMED MAX HIGHS A TOUCH ACROSS SOME AREAS FROM THIS MORNINGS PREVIOUS THINKING AS BREAKS IN THE CLOUDS HAVE ALLOWED FOR MORE INSOLATION THAN EXPECTED. KGLH CONTINUES TO BE ON THE COOL SIDE OF THE BOUNDARY WITH TEMPS STILL REMAINING IN THE UPPER 50S. BOUNDARY WILL REMAIN NEARLY STATIONARY AS LOW TO MID-LVL FLOW REMAINS PARALLEL THROUGH TONIGHT. THE BOUNDARY IS THEN PROGGED TO OOZE SOUTH THROUGH EARLY MORNING MONDAY WITH HELP OF STRENGTHENING PRESSURE GRADIENT FROM NORTH AS SFC CYCLOGENESIS COMMENCES ACROSS THE NWRN GULF. PATCHY AREAS OF FOG WERE ADDED FOR MONDAY MORNING AS SREF PROBS AND LOW DEWPOINT DEPRESSION INDICATE GOOD DEVELOPMENT POTENTIAL. WEAK TO MODERATE ISENTROPIC UPGLIDE WILL ALLOW FOR SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO PERSIST THIS AFTERNOON AND CONTINUE THROUGH TOMORROW NIGHT WITH ADDITIONAL HELP OF SW/V PASSAGE. RAIN SHOWER AND THUNDERSTORM COVERAGE LOOKS TO EXPAND MONDAY AFTERNOON WITH INCREASING DIVERGENCE ALOFT COUPLED WITH 500-1000 J/KG MUCAPE ACROSS CNTRL AND SRN AREAS. WITH PWATS NEAR 1.3 IN...ONE INCH PER HOUR RAINFALL RATES COULD OCCUR DUE TO SLOW STORM MOTION OF SHOWER/EMBEDDED THUNDERSTORM CLUSTERS. BY TUESDAY MORNING...ONGOING SHOWERS LOOK TO BE OCCURRING AS SMALL SHORTWAVE ENERGY EJECTS AHEAD OF CUT-OFF H5 LOW AND SFC LOW MOVES INLAND ACROSS THE SABINE RIVER VALLEY. IN RESPONSE...LOW-LVL WINDS WILL BACK AND INCREASE SIGNIFICANTLY...DRAWING A TONGUE OF H85 325 K THETA-E AIR NRD UNDERNEATH EXIT REGION OF H25 CYCLONIC-CURVED 110 KT DIFFLUENT JETSTREAK BY TUESDAY AFTERNOON. SFC-BASED INSTABILITY WILL INITIALLY BE LOW THROUGH THE DAY TUESDAY WITH 300-900 J/KG POOLED ALONG THE FRONT WHICH LOOKS TO BE SITUATED ACROSS MS RIVER TUESDAY AFTERNOON. LATEST MODEL RUNS HAVE SLOWED THE FRONT ~6 HOURS WHICH MAY ALLOW FOR SOME SFC STABILIZATION ALONG ERN AREAS BEFORE THE BEST FORCING REACHES THIS AREA. HOWEVER...THE STRONG DYNAMICS SHOULD BE ABLE TO MAKE UP FOR THE LACK OF DEEPER THERMODYNAMIC SUPPORT. ATTM...A SQUALL LINE WITH POTENTIALLY DAMAGING WINDS APPEARS TO BE THE LIKELY STORM MODE AND RESPECTIVE RISK. INSTABILITY AND 0-1 KM HELICITY FIELDS APPEAR TO SPATIALLY DISJOINTED FOR THE MENTION OF A TORNADO OR TWO IN HWO ATTM...BUT PLEASE STAY TUNED FOR UPDATES. THE FRONT WILL QUICKLY PUSH THROUGH BY WEDNESDAY MORNING...ENDING STRONG TO SEVERE TSTORM RISK AS SOME LINGERING LIGHT SHOWERS AND LOW CLOUDS HOLD ON. FOR FORECAST MATTERS...MAV POPS WERE FOLLOWED FOR TONIGHT AND THEN BUMPED UP DURING THE DAY PERIOD MONDAY. MAV POPS WERE ADJUSTED ABOVE GUIDANCE BOTH PERIODS TUESDAY GIVEN STRONG FORCING AND SOLID MOISTURE TRANSPORT WITH SOME INCREASES TO QPF FIELDS ALSO. MAV LOW TEMPS TONIGHT AND TUESDAY WERE BUMPED UP SLIGHTLY GIVEN EXPECTED DEWPOINT FIELD EVOLUTION AND CLOUD COVER. MAV HIGHS WERE GENERALLY FOLLOWED WITH SOME MINOR TWEAKS. /ALLEN/ .LONG TERM...COMPUTER MODELS CONTINUE TO AGREE ON AN ACTIVE WEATHER PERIOD ACROSS THE FORECAST AREA THROUGH AT LEAST MID WEEK...BUT DIVERGE IN THEIR SOLUTIONS FOR THE REMAINDER OF THE WORK WEEK AND INTO NEXT WEEKEND. FOR THURSDAY THROUGH NEXT SUNDAY... MODEL AGREEMENT GOES OUT THE WINDOW. BOTH THE GFS AND EUROPEAN DEVELOP A SURFACE LOW AND PUSH IT EAST OVER THE GULF OF MEXICO...BUT TIMING AND PLACEMENT ARE OFF QUITE A BIT. WILL STAY CLOSE TO THE GFS...WHICH IS FASTER AND FURTHER NORTH WITH THE LOW...BRINGING RAIN BACK TO THE REGION THURSDAY THROUGH FRIDAY AND CLEARING OUT BY NEXT WEEKEND...BUT WILL PUT NO CONFIDENCE IN IT AS THIS IS STILL A GOOD WAYS OUT. /19/ && .AVIATION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON GENERALLY SOUTH OF HIGHWAY 82 AND THE STALLED FRONTAL BOUNDARY. THIS ACTIVITY WILL LIKELY CONTINUE THROUGH TONIGHT BRINGING TEMPORARY IFR/LIFR CONDITIONS THIS EVENING. LIFR CONDITIONS ARE EXPECTED TO DEVELOP AND PREVAIL AREAWIDE AFTER 06Z. IFR/LIFR CONDITIONS WILL CONTINUE TO PREVAIL MONDAY MORNING WITH MVFR CONDITIONS PREVAILING AFTER 18Z. THE STALLED BOUNDARY IS EXPECTED TO DRIFT SOUTH OF INTERSTATE 20 BY AFTERNOON. MOST OF THE CONVECTIVE ACTIVITY MONDAY WILL AGAIN BE FOCUSED OVER THE SOUTHERN HALF OF THE AREA. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 55 67 55 69 / 76 94 80 100 MERIDIAN 55 70 54 67 / 70 86 58 98 VICKSBURG 54 61 54 70 / 78 99 91 99 HATTIESBURG 56 74 59 71 / 48 63 70 98 NATCHEZ 56 67 58 70 / 62 100 99 98 GREENVILLE 50 58 50 65 / 89 82 67 100 GREENWOOD 52 61 51 67 / 92 82 57 88 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && ALLEN/19/22
Hazardous weather outlook, Jan 8, 2:58 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 258 PM CST SUN JAN 8 2012 ARZ074-075-LAZ007>009-MSZ018-019-025>046-092100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- 258 PM CST SUN JAN 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY A FEW STRONG TO SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAINFALL... WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A STRONG STORM SYSTEM MOVES ACROSS THE OUTLOOK AREA. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. LAZ015-016-023>026-MSZ047>066-072>074-092100- RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN- HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON- SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 258 PM CST SUN JAN 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA. .DAY ONE...TONIGHT AND MONDAY AREAS OF FOG REDUCING VISIBILITY TO AROUND ONE QUARTER OF A MILE WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT AND LASTING UNTIL AROUND 9 AM MONDAY MORNING. THE MOST LIKELY AREAS OF DENSE FOG DEVELOPMENT WILL BE THE SOUTHERN HALF OF THE ARKLAMISS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY A FEW STRONG TO SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAINFALL... WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A STRONG STORM SYSTEM MOVES ACROSS THE OUTLOOK AREA. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 22
In the hours before
Special weather statement, Jan 8, 3:49 PM CST, 35 minutes before
MSZ065-082230-
COVINGTON MS-
349 PM CST SUN JAN 8 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CST SUN JAN 8 2012
...STRONG STORM MOVING NORTHEAST INTO COLLINS...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF COLLINS AT 349 PM
CST...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
LIKELY WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN COVINGTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3176 8952 3180 8941 3159 8940 3152 8958
3167 8973
TIME...MOT...LOC 2149Z 242DEG 17KT 3163 8958
40The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:49 PM CST | Special Weather Statement | JAN | Covington | 41 min |
| Jan 8, 4:45 PM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 45 min |
| Jan 8, 4:55 PM CST | Special Weather Statement | JAN | Simpson | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.